North Dakota, 2012Heavy Snow in North Dakota, February 28 to 29, 2012
February 28 to 29, 2012 · NWS BIS · 11 events in 11 counties and zones
A strong storm system which lifted out of the central Rockies and into the upper Mississippi Valley brought heavy snow to parts of south central and southeastern North Dakota from the evening of the 28th through the morning hours of the 29th. The highest snowfall totals occurred over far south central North Dakota where moderate to heavy wrap around snow fell underneath the storm system's TROWAL…
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system which lifted out of the central Rockies and into the upper Mississippi Valley brought heavy snow to parts of south central and southeastern North Dakota from the evening of the 28th through the morning hours of the 29th. The highest snowfall totals occurred over far south central North Dakota where moderate to heavy wrap around snow fell underneath the storm system's TROWAL (Trough Of Warm Air Aloft). A storm total of eleven inches was reported near Strasburg, in Emmons County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 28, 6:59 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Feb 28, 6:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
659 PM CST TUE FEB 28 2012
.SHORT TERM...NO SIGNIFICANT CHANGES AS PRECIPITATION CONTINUES TO
EDGE NORTHWARD THROUGH OAKES AND LIKELY ELLENDALE TO ASHELEY.
STILL SEVERAL HOURS SOUTH OF I-94 BUT CLOSE TO ONGOING FORECAST.
.AVIATION...
A POTENT WINTER STORM WILL AFFECT MAINLY THE SOUTHERN
AERODROMES KDIK/KBIS/KJMS NEXT 24 TO 36HR. MODERATE TO HEAVY SNOW
IS FORECAST FOR KBIS AND KJMS BETWEEN 03Z AND 12Z WEDNESDAY. THIS
WILL RESULT IN VLIFR CEILINGS AND VISIBILITIES FOR BOTH THESE
AERODROMES. KDIK WILL EXPERIENCE IFR TO LIFR CEILINGS AND
VISIBILITIES WITH SNOW THROUGH THURSDAY MORNING. KMOT WILL REMAIN ON
THE NORTHERN FRINGES OF THIS STORM SYSTEM BUT WILL ALSO RECEIVE MVFR
VISIBILITIES AND IFR CEILINGS. KISN SHOULD BE TOTALLY REMOVED FROM
THE PRECIPITATION...HOWEVER MVFR CEILINGS ARE EXPECTED THERE.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ WEDNESDAY FOR
NDZ012-013-018-019-021-031>033-040-043.
BLIZZARD WARNING UNTIL 6 PM CST WEDNESDAY FOR NDZ037-045>048-050-
051.
WINTER STORM WARNING UNTIL 6 PM CST /5 PM MST/ WEDNESDAY FOR
NDZ020-022-023-025-034>036-041-042-044.
&&
SHORT TERM...HW
AVIATION...HW
Hazardous weather outlook, Feb 28, 5:14 AM CST, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
514 AM CST TUE FEB 28 2012
NDZ037-045>048-050-051-291115-
STUTSMAN-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
514 AM CST TUE FEB 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A BLIZZARD WARNING IS IN EFFECT TUESDAY AFTERNOON THROUGH
TONIGHT. MONITOR WWW.WEATHER.GOV/BIS FOR THE LATEST FORECAST AND
UPDATES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A BLIZZARD WARNING IS IN EFFECT THROUGH WEDNESDAY AFTERNOON.
MONITOR WWW.WEATHER.GOV/BIS FOR THE LATEST FORECAST AND UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS OVER THE NEXT
SEVERAL DAYS.
NDZ020-022-023-025-034>036-041-042-044-291115-
OLIVER-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-HETTINGER-
GRANT-ADAMS-
514 AM CST TUE FEB 28 2012 /414 AM MST TUE FEB 28 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT TUESDAY AFTERNOON THROUGH
TONIGHT. MONITOR WWW.WEATHER.GOV/BIS FOR THE LATEST FORECAST AND
UPDATES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER STORM WARNING IS IN EFFECT THROUGH WEDNESDAY AFTERNOON.
MONITOR WWW.WEATHER.GOV/BIS FOR THE LATEST FORECAST AND UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS OVER THE NEXT
SEVERAL DAYS.
NDZ012-013-018-019-021-031>033-040-043-291115-
MCHENRY-PIERCE-DUNN-MERCER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
SLOPE-BOWMAN-
514 AM CST TUE FEB 28 2012 /414 AM MST TUE FEB 28 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT TUESDAY AFTERNOON THROUGH
TONIGHT. MONITOR WWW.WEATHER.GOV/BIS FOR THE LATEST FORECAST AND
UPDATES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH WEDNESDAY
AFTERNOON. MONITOR WWW.WEATHER.GOV/BIS FOR THE LATEST FORECAST
AND UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS OVER THE NEXT
SEVERAL DAYS.
NDZ001>005-009>011-017-291115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCKENZIE-
514 AM CST TUE FEB 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A POWERFUL WINTER STORM WILL IMPACT SOUTHERN...CENTRAL...AND
EASTERN NORTH DAKOTA LATER TODAY...TONIGHT...AND INTO WEDNESDAY.
MONITOR WWW.WEATHER.GOV/BIS FOR THE LATEST FORECAST AND UPDATES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LIGHT SNOW WILL BE POSSIBLE AT TIMES THURSDAY THROUGH FRIDAY. NO
SIGNIFICANT ACCUMULATIONS ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
HEINERT
Heavy Snow, Dickey
- When
- February 28, 8:00 PM CST to February 29, 12:00 PM CST
- Where
- Dickey forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Six inches of snow was reported at both Fullerton and Forbes.
Heavy Snow, McIntosh
- When
- February 28, 8:00 PM CST to February 29, 12:00 PM CST
- Where
- McIntosh forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
Seven inches of snow was reported at Wishek.
Heavy Snow, Emmons
- When
- February 28, 8:00 PM CST to February 29, 12:00 PM CST
- Where
- Emmons forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
Seven to eleven inches of snow was reported across Emmons County. Linton reported nine inches of snow while Strasburg reported eleven inches.
Heavy Snow, Sioux
- When
- February 28, 8:00 PM CST to February 29, 12:00 PM CST
- Where
- Sioux forecast zone
- Reported by
- Trained Spotter
Seven to nine inches of snow was reported across central and eastern Sioux County.
Heavy Snow, La Moure
- When
- February 28, 9:00 PM CST to February 29, 12:00 PM CST
- Where
- La Moure forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Eight inches of snow was reported at Edgeley.
Heavy Snow, Logan
- When
- February 28, 9:00 PM CST to February 29, 12:00 PM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Six inches of snow was reported at Napoleon.
Heavy Snow, Grant
- When
- February 28, 9:00 PM CST to February 29, 9:00 AM CST
- Where
- Grant forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
Six to eight inches of snow was estimated across far southeastern Grant County.
Heavy Snow, Stutsman
- When
- February 28, 11:00 PM CST to February 29, 12:00 PM CST
- Where
- Stutsman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Six to eight inches of snow was reported across southern Stutsman County.
Heavy Snow, Kidder
- When
- February 28, 11:00 PM CST to February 29, 12:00 PM CST
- Where
- Kidder forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
Six inches of snow was reported across southern Kidder County.
Heavy Snow, Burleigh
- When
- February 28, 11:00 PM CST to February 29, 6:00 AM CST
- Where
- Burleigh forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
Six inches of snow was reported across southeastern Burleigh County near Driscoll.
Heavy Snow, Morton
- When
- February 28, 11:00 PM CST to February 29, 6:00 AM CST
- Where
- Morton forecast zone
- Reported by
- Mesonet
Six inches of snow was estimated across southeastern Morton County.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, February 28 to 29, 20122 deaths · 68 injured · $24 million · EF2 · 48 events
- Tornadoes and Hail in Kansas, February 28, 20121 death · 12 injured · $3,000 · EF2 · 23 events
- Tornadoes and Hail in Kansas, February 28, 20125 injured · $5.8 million · EF0 · 40 events
- Cold in Illinois, February 28, 20121 death · 1 event
- Hail and Damaging Winds in Kansas, February 28, 2012$710,000 · 1.25 in hail · 17 events
- Blizzard and Heavy Snow in Minnesota, February 28 to 29, 2012$1.0 million · 6 events
- Tornado and Hail in Indiana, February 28 to 29, 2012$250,000 · EF1 · 3 events
- Hail and Damaging Winds in Missouri, February 28 to 29, 2012$78,000 · 87 kt wind · 12 events
- Tornado and Damaging Winds in Nebraska, February 28, 2012$76,000 · EF0 · 3 events
- Damaging Winds in Oklahoma, February 28 to 29, 20121 injured · $27,000 · 61 kt wind · 11 events
- High Wind in New Mexico, February 28 to 29, 201264 kt wind · 29 events
- Tornado and High Wind in Kansas, February 28, 2012$35,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364791, 364792, 364795, 364796, 364793, 364794, 364810, 364803, 364806, 364808, 364809.